Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2016, 5:13 PM MDT for Sierra County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2016, 5:13 PM MDT (23:13 UTC)
- Expired
- Jun 5, 2016, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 106 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WUUS54 KEPZ 052313
SVREPZ
NMC051-060000-
/O.NEW.KEPZ.SV.W.0018.160605T2313Z-160606T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT SUN JUN 5 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 600 PM MDT
* AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF ELEPHANT BUTTE...OR 6 MILES NORTH OF TRUTH OR CONSEQUENCES...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TRUTH OR CONSEQUENCES...
CABALLO...
ELEPHANT BUTTE...
WILLIAMSBURG...
CUCHILLO...
LAS PALOMAS...
NORTH MONTICELLO POINT...
CABALLO LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR ELEPHANT BUTTE OR CABALLO LAKE...GET AWAY FROM THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3325 10742 3333 10720 3297 10688 3286 10738
TIME...MOT...LOC 2312Z 330DEG 17KT 3322 10728
HAIL...1.00IN
WIND...60MPH
$$
LANEY2 follow-up statements
060 WWUS54 KEPZ 052343 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 543 PM MDT SUN JUN 5 2016 NMC051-060000- /O.CON.KEPZ.SV.W.0018.000000T0000Z-160606T0000Z/ SIERRA NM- 543 PM MDT SUN JUN 5 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL SIERRA COUNTY... AT 543 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF TRUTH OR CONSEQUENCES...MOVING SOUTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... CABALLO... ELEPHANT BUTTE... WILLIAMSBURG... CUCHILLO... LAS PALOMAS... NORTH MONTICELLO POINT... CABALLO LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. IF ON OR NEAR ELEPHANT BUTTE OR CABALLO LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3325 10742 3333 10720 3297 10688 3286 10738 TIME...MOT...LOC 2343Z 330DEG 17KT 3309 10719 HAIL...<.75IN WIND...60MPH $$ LANEY
682
WWUS54 KEPZ 052355
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
555 PM MDT SUN JUN 5 2016
NMC051-060005-
/O.EXP.KEPZ.SV.W.0018.000000T0000Z-160606T0000Z/
SIERRA NM-
555 PM MDT SUN JUN 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY WILL
EXPIRE AT 600 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3325 10742 3333 10720 3297 10688 3286 10738
TIME...MOT...LOC 2349Z 330DEG 17KT 3309 10719
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:07 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 3:07 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 307 PM MDT SUN JUN 5 2016 .SYNOPSIS... A very warm and mostly dry weather pattern will occur for the next few days. Isolated thunderstorms will be possible in the afternoon and evening mainly over the mountains and occasionally over the lowlands. Temperatures will warm well above normal with triple digit highs possible for the lowland deserts. Moisture will flow back into the region late in the week for a a chance of isolated to scattered showers and thunderstorms for Thursday through Saturday. && .DISCUSSION... Isolated and mainly mountain based thunderstorms will occur this afternoon and evening. A few thunderstorms may move off the mountains into the lowlands late this afternoon and early evening. Rain amounts will be generally light and spotty. The storms may produce brief periods of small hail as well. With large dew point depressions in place strong wind gusts up to 50 mph will be possible in the vicinity of the these storms. Our current warm and mostly dry forecast will continue for the next few days as an area of high pressure aloft shifts eastward from Arizona to New Mexico for the next couple of days. This shift will be accompanied by a dry low level west flow that will further reduce atmospheric moisture and limit thunderstorm development. That said a few isolated mountain based storms may still occur in the afternoon for Monday through Wednesday, but they will likely be short lived and will produce only modest amounts of precipitation for the mountain areas. During this period day time temperatures will warm up 8 to 10 degrees above normal with 100 degree high temperatures possible across the lowland deserts in the afternoon. By Thursday, the remaining small area of high pressure will dissolve and be incorporated into a larger broad high pressure ridge that will build over the center of the country. That shift will allow a lower level south to southeast flow to develop in the region. This flow will tap Gulf of Mexico moisture and transport some of it to southern New Mexico and far west Texas by the latter part of next week. Isolated to scattered showers and thunderstorms will be possible Thursday through next Saturday. That pattern may on last a short period of time with drier air returning to the region next Sunday. && .AVIATION...Valid 06/00Z-07/00Z. Thunderstorms over the higher terrain of the Gila Region and Sacramento Mountains will drift south...similar to yesterday but with a better chance at surviving into the lowlands. Storms over western Socorro County may affect TCS later this afternoon/evening, and DMN may be in line for storms currently developing over the Black Range. A weak upper level disturbance is currently moving across Colorado, evident on water vapor satellite imagery. Several convection- allowing models develop a complex of storms later today in NE New Mexico, ahead of this feature. The storms are then progged to drop southward down the east side of the upper ridge, potentially impacting areas near/east of the Rio Grande late tonight. Left out mention of thunder for ELP for now, but did try and introduce NE wind shift from outflow coming off the Sacramentos later this evening. Expect another round of isolated thunderstorms tomorrow. && .FIRE WEATHER... Scattered thunderstorms are developing over the higher terrain of the Gila Region and Sacramento Mountains this afternoon. These storms will again drift southward, and may have a better shot as surviving into the lowlands compared to yesterday. Meanwhile... a weak upper level disturbance is moving SE across Colorado. Several convection-allowing models suggest a complex of storms will develop later this afternoon over the NE Plains of New Mexico, and drop down the east side of the ridge, potentially impacting areas east of the Rio Grande late tonight. Outflow from this system will at least help reinforce low level moisture for Monday, though areas east of the Rio Grande will be preferred. The Upper Ridge over Arizona will break down and shift east over New Mexico, leading to hotter/drier conditions Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 100 73 101 / 20 0 0 0 Sierra Blanca 65 94 66 96 / 20 0 0 0 Las Cruces 66 98 67 100 / 20 0 0 0 Alamogordo 68 96 69 98 / 20 10 10 0 Cloudcroft 50 75 52 77 / 30 20 20 20 Truth or Consequences 67 97 69 98 / 20 0 0 0 Silver City 63 95 63 93 / 20 0 0 0 Deming 66 100 67 100 / 20 0 0 0 Lordsburg 67 102 65 100 / 0 0 0 0 West El Paso Metro 72 100 74 101 / 20 0 0 0 Dell City 60 96 62 98 / 20 0 10 0 Fort Hancock 67 99 69 100 / 20 0 0 0 Loma Linda 65 93 67 95 / 20 0 0 0 Fabens 67 100 70 101 / 20 0 0 0 Santa Teresa 69 99 71 100 / 20 0 0 0 White Sands HQ 71 97 73 99 / 20 0 0 0 Jornada Range 61 98 63 99 / 20 0 0 0 Hatch 65 101 67 101 / 20 0 0 0 Columbus 69 101 71 101 / 20 0 0 0 Orogrande 68 97 70 99 / 20 0 10 0 Mayhill 54 83 55 85 / 30 20 20 20 Mescalero 52 84 55 86 / 30 20 20 20 Timberon 50 81 52 83 / 20 20 20 10 Winston 55 91 58 91 / 30 10 10 0 Hillsboro 64 96 65 97 / 20 10 10 0 Spaceport 62 98 64 99 / 20 0 0 0 Lake Roberts 55 96 54 94 / 30 10 10 0 Hurley 61 96 62 95 / 20 0 0 0 Cliff 54 100 55 97 / 20 0 0 0 Mule Creek 50 98 51 96 / 10 0 0 0 Faywood 61 97 63 96 / 20 0 0 0 Animas 66 102 65 100 / 0 0 0 0 Hachita 66 102 66 101 / 0 0 0 0 Antelope Wells 66 101 65 99 / 0 0 0 0 Cloverdale 65 97 62 93 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 04/25 Lundeen/Hardiman
Hazardous weather outlook, Jun 5, 11:18 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1118 AM MDT SUN JUN 5 2016 NMZ401>417-TXZ418>424-061730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1118 AM MDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AND MAINLY MOUNTAIN BASED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF MODERATE RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. SOME OF THE STORMS MAY MOVE OFF THE MOUNTAINS INTO THE LOWLANDS LATER THIS AFTERNOON AND EVENING. OVERALL RAIN AMOUNTS WILL BE GENERALLY LIGHT AND SPOTTY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH PRESSURE ALOFT WILL REDUCE THUNDERSTORM OCCURRENCE OVER THE REGION...BUT NOT COMPLETELY ELIMINATE IT FOR MONDAY THROUGH WEDNESDAY. RESIDUAL MOISTURE AND INCREASED DAY TIME HEATING WILL ALLOW FOR A FEW BRIEF ISOLATED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS. TEMPERATURES WILL BE NEAR 100 DEGREES ACROSS MUCH OF THE LOWLANDS MONDAY THROUGH WEDNESDAY WITH WEAK OVERNIGHT COOLING. MOISTURE WILL RETURN TO THE REGION FOR INCREASED CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LUNDEEN
In the hours before
Special weather statement, Jun 5, 3:10 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 310 PM MDT SUN JUN 5 2016 NMZ402-408-052200- EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 310 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN SIERRA COUNTIES UNTIL 400 PM MDT... AT 309 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 7 MILES NORTHWEST OF HERMOSA...OR 11 MILES SOUTHWEST OF WINSTON...MOVING SOUTHEAST AT 12 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERMOSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3331 10797 3340 10781 3318 10759 3303 10785 TIME...MOT...LOC 2109Z 325DEG 14KT 3325 10780 LANEY
Special weather statement, Jun 5, 4:01 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 401 PM MDT SUN JUN 5 2016 NMZ402-408-052245- EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 401 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 445 PM MDT... AT 401 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 8 MILES EAST OF POVERTY CREEK...OR 9 MILES NORTH OF WINSTON... MOVING SOUTH AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINSTON... CHLORIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3348 10750 3330 10740 3322 10775 3348 10777 TIME...MOT...LOC 2201Z 346DEG 12KT 3350 10765 LANEY
Special weather statement, Jun 5, 4:43 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 443 PM MDT SUN JUN 5 2016 NMZ408-409-052330- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- 443 PM MDT SUN JUN 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 530 PM MDT... AT 443 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 4 MILES EAST OF PLACITAS IN SIERRA COUNTY...OR 5 MILES EAST OF MONTICELLO...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... MONTICELLO... ELEPHANT BUTTE... CUCHILLO... PLACITAS IN SIERRA COUNTY... NORTH MONTICELLO POINT... ALAMOSA CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR ELEPHANT BUTTE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3340 10748 3347 10728 3322 10709 3311 10739 TIME...MOT...LOC 2243Z 336DEG 12KT 3338 10735 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:10 PM MDT | Special Weather Statement | EPZ | 50 min | |
| Jun 5, 4:01 PM MDT | Special Weather Statement | EPZ | Sierra | 44 min |
| Jun 5, 4:08 PM MDT | Areal Flood Advisory | EPZ | Sierra | 112 min |
| Jun 5, 4:43 PM MDT | Special Weather Statement | EPZ | Sierra | 47 min |
| Jun 5, 5:25 PM MDT | Special Weather Statement | EPZ | Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.